Jump to content

POTS or something else?


Deb
 Share

Recommended Posts

:P Have any of you had all of your POTS symptoms come back when you were taking midodrine and florinef? I started taking those medications in January and did well for a few weeks. Then I had all the symptoms come back except the near syncope. I've had this happen every few weeks. I've been so bad the past 2 1/2 weeks that I made an emergency call to my doctor. I can't stand for more that about five minutes and then my legs get so weak I can't stand. I feel like I've run a marathon walking into the bathroom. My doctor is setting up another tilt table test. Just before we hung up she said that she is doubting now that I have POTS! I think she is basing this on my nonresponsiveness to the midodrine and florinef. Actually I guess that's not quite correct, I respond, just not in a positive way. The midodrine doesn't seem to help at all, and the florinef caused crushing chest pressure after about four months.

Has anyone else heard of another autonomic disorder that has the same symptoms as POTS? I checked my heart rate earlier this week when I was feeling especailly bad, and it went from 76 sitting to 119 standing. I think the two biggest differences in my symptoms to what others have written about are (1) my blood pressure and (2) my normal and bad days. My blood pressure started out normal, went to high, went to low, and is now back to high. I'm taking an ACE-inhibitor to help with that. I don't remember anyone else writing that they are taking an ACE-inhibitor. And my good days are really good. I can actually forget that I'm sick when I'm having a good day. And I always get several at a time.

Do I have some disorder that no one has heard of? My husband would like me to go to one of the clinics, like Mayo, to have more testing done. Do you think that I should? I sure don't feel like I'm much better than I was eight months ago. :P

Link to comment
Share on other sites

Hi Deb -- I was just looking back over some of your posts to try to remember what you've been saying about your meds over the last couple months. It's so weird about those blood pressure fluctuations ... When it's high, does it remain high for several days in a row? Or does it sometimes go to normal? Is it the high blood pressure that tends to make you feel crappiest? Or is it the tachycardia?

It certainly couldn't hurt to try to get in to see Dr. Low at Mayo...I know from your posts that you've already been through the wringer test-wise. Repeating the tilt also sounds like a good idea (tho it sounds too like you know how that one will turn out!)

I wonder if you can get by without any medications at all--except for maybe the ones you take for allergies. You're really good about wearing the compression hose and staying hydrated and eating lots of salty stuff... with your drug sensitivities, maybe you'd feel better without?

Not sure what else to say--except that I hope your good days outnumber your days of feeling punk... and that I'll be thinking of you as you search for more information and answers to your body's mysteries!

Merrill

Link to comment
Share on other sites

Deb,

As I told you a week or so ago, I also have high BP more often than not. But then for a few days after that it was actually low, and dropping even more when I stood up. I have decided (and I base this on my own personal theory; I have no medical degrees and am just a massage therapist) that POTS must damage the sensors in our nervous system that judge when to raise/lower BP and heart rate. In the vast majority it seems just the heart rate gets affected, and if the BP is affected, it is lowered, not raised. But then there seems to be a select group of us who have the higher BP. Mine, if I were to come off of my beta blocker, would probably be 130s/80s -- which is not technically hypertension, but it's darn close. And for someone like me who always has had 90-100/50-60s BP, that's a huge difference.

I also don't think someone with higher BP should take Florinef or Midodrine. Those meds are geared toward people whose BP drops very low upon standing. Sounds like yours doesn't. But why they helped for a few weeks is beyond me. I assume the ACE inhibitor is not causing the weakness/inability to stand? I don't know much about that class of drugs but doubt it would. Are these good/bad times coinciding with your menstrual cycle at all? I think hormones are heavily involved. When I cut back on breastfeeding a little, my BP went down a bit, even though breastfeeding is supposed to actually lower BP (in normal people, and I am not one of those anymore!).

I don't know what could be causing the POTS or what else it could be. I think we each have a cause to our POTS that we may or may not find. My bet is that the hypertensive POTS people must have some damage to the baroreflexes (which maintain BP) or must have some strange hormone fluctuations. My BP seems to be all over the map; I take it one minute and it's 110/70, then a few minutes later it will be 90/78. I have been trying to figure out the pattern and there just doesn't seem to be one.

I have an appointment with my neurologist on Tuesday and will ask him about the BP issue -- and what could be causing it.

I also think that somehow POTS is partly mental -- it seems that when I do a deep relaxation technique, my BP goes down (a lot). But then my heart rate is still high, but not quite as high, when I stand. And I have a history of panic attacks, so I know my nervous system is already sensitive. I think it's beyond our level of scientific understanding! :P

Amy

Link to comment
Share on other sites

Deb-

I'm sorry you've been feeling so icky lately :) Unfortunately, it's not uncommon to go through what you are right now. Many, many people don't respond "well" to the typical meds used to treat dysautonomia (midodrine, florinef, and beta blockers). It's the nature of the beast- we are so super sensitive to everything in our environment, including medications, that many of us can't tolerate the ones that we need to help us the most. As Merrill mentioned, you may be one of those that actually does better without meds. Keep in mind that you may also just need to adjust the dosages to find what works for you. I personally cannot take beta blockers (they lower my blood pressure to the point that I can't function), but can tolerate low doses of Florinef, and Pro-Amatine helps out a bit with the fatigue and standing time/lightheadedness. A typical dose of Florinef would be 0.1-0.2 mg daily, but I take 0.025 (a quarter of that teeny tiny pill)- any more than that and I'm laid out, and any less I get major tachycardia and shortness of breath, and the works. It took me a year to get it straight- and still yet there are times when I have to readjust again.

I would definitely recommend going to a place like Mayo where you can get clear cut answers from doctors who know exactly what they are doing :D I did take a trip to Mayo after the initial diagnosis because I went for 6 months with no relief from my meds, and I myself had begun to second guess my doctor's diagnosis of POTS- which Mayo then confirmed as correct, and I began to improve on my own after a while. Good luck and feel better soon :)

Link to comment
Share on other sites

Thank you for the feedback and encouragement. It really means a lot to me! I've been feeling terrible and haven't had the energy to write back sooner. I can't sit or walk for very long before I start feeling lightheaded and nausious and have trouble breaathing, and if I move my head, I get dizzy. It's been three weeks of none stop symptoms. My tilt table test is scheduled for next Thursday. I know how it's going to turn out, I've already had two. Maybe I'll beat my record of the worse response with an even worse one!! Just kidding!!

To answer some of your questions, I do get worse when my period is the heaviest. It doesn't seem to help when I increase my fluids, so I think it may be partly due to the increase in hormones instead of blood loss. That's the only thing I've been able to connect to feeling worse. I've been keeping a journal of how I feel and I can't find any connections to anything. I'm not on any medications now except my asthma medicines, the ace inhibitor for the high blood pressure, and Zoloft. The Zoloft took a long time to start helping, two months, but it has made me feel less anxious, and it's made my GI problems better. That's a big plus. I don't think the ACE Inhibitor is working very well, but I don't think it's making my POTS worse. I still have times of high blood pressure, 140-50 over 90s. I have lots of swings of 20 to 30 points. And my heart rate is all over the place. I have noticed that when my blood pressure goes down closer to normal, I feel much more lightheaded than when it's up.

Hopefully I'll find some relief soon. I hope all of you are doing well. :P

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...